Flash Flood, Eastern Interior
- When
- September 15, 11:00 AM AST to 3:00 PM AST
- Where
- Eastern Interior County, Southwest Portion
- Property damage
- $20,000
- Reported by
- NEWSPAPER
A tropical depression well to the south of Puerto Rico caused heavy rains and strong gusty winds across the island. The areas most affected were Cayey and Cidra where various homes were affected by the waters and landslides.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
A tropical depression well to the south of Puerto Rico caused heavy rains and strong gusty winds across the island. The areas most affected were Cayey and Cidra where various homes were affected by the waters and landslides. In addition, in Yauco, a landslide collapsed a fence falling over power lines and in Rincon strong winds affected power and phone lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 15, 4:30 AM AST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 430 AM AST SUN SEP 15 2002 VERY TOUGH FORECAST THIS MORNING...MY HEAD IS SPINNING LOOKS AS THOUGH THE AXIS OF THE TROPICAL WAVE IS JUST COMING OVER THE LOCAL AREA NOW. MEANWHILE...TROPICAL DEPRESSION TEN IS OVER VENEZUELA AT THIS TIME...AND IS NOT AN ISSUE FOR THE LOCAL AREA...BUT COULD BECOME A MAJOR ISSUE FOR THE WESTERN CARIBBEAN OVER THE NEXT SEVERAL DAYS. SEE LATEST DISCUSSIONS FROM THE NATIONAL HURRICANE CENTER FOR MORE DETAILS ON THIS. FOR THE LOCAL AREA...STILL EXPECT CONVECTION TO GET GOING TODAY. HOWEVER...DOES NOT LOOK AS WIDESPREAD AS ORIGINALLY ANTICIPATED. T.D. TEN HAS TAKEN AWAY SOME OF THE ENERGY ASSOCIATED WITH THIS WAVE AWAY FROM THE LOCAL AREA. RADAR CURRENTLY SHOWS THUNDERSTORMS JUST NORTHWEST OF ST. THOMAS...AND MORE MOISTURE JUST SOUTHEAST OF THE AREA. MODELS DEPICT SUFFICIENT LIFT ACROSS THE AREA TODAY...AND COMBINED WITH THE LOADED MOISTURE OF OUR ATMOSPHERE...SHOULD RESULT IN THE DEVELOPMENT OF THUNDERSTORMS...S0ME PRODUCING BRIEF LOCALLY HEAVY RAINFALL. DECIDED TO ISSUE A FLASH FLOOD WATCH FOR ABOUT THE EASTERN THIRD OF PUERTO RICO AS WELL AS THE SOUTH COAST. THESE AREAS...ESPECIALLY METROPOLITAN SAN JUAN DUE TO THE URBAN RUNOFF FACTOR...WILL BE MOST SUSCEPTIBLE TO FLASH FLOODING TODAY. ONE CONCERN IS THE DIMINISHING TREND IN CONVECTION I SEE ON THE IR SATELLITE LOOP THIS MORNING. TRENDED POPS DOWNWARD SLIGHTLY...AND MAY NEED TO BE DECREASED FURTHER IF TRENDS CONTINUE...BUT DAYTIME HEATING I THINK SHOULD BE JUST ENOUGH TO GET THINGS GOING. WIND IS ANOTHER TOUGH ISSUE. THE AVN MODEL IS SHOWING THE WIND MAXIMUM WITH THIS WAVE WELL SOUTH OF THE AREA TODAY...ON THE NORTHERN PORTION OF TD TEN. HOWEVER...LATEST OBSERVATIONS FROM ST. MARTIN SHOW VERY WINDY CONDITIONS. AT 3AM THE WIND AT ST. MARTIN WAS SOUTHEASTERLY AT 24 MPH GUSTING TO 38 MPH IN NON THUNDERSTORM WINDS ALSO...ALTHOUGH QUICKSCAT UNFORTUNATELY MISSED OUR AREA SATURDAY EVENING...IT DOES SHOW WINDS 20 TO OVER 25 KNOTS IN A BROAD SWATH EAST OF THE WAVE AXIS EXTENDING UP TO 20 NORTH LATITUDE. SO...ALTHOUGH THE LATEST AVN AND NGM GUIDANCE SHOW LESS WIND FOR TODAY...DECIDED TO ONLY TRIM THE WIND SPEEDS DOWN SLIGHTLY TODAY...TO AROUND 20 WITH GUSTS TO 30 MPH. DAY SHIFT FORECASTER WILL HAVE MORE DATA TO GO BY WITH THE LATEST OBS AFTER SUNRISE...AS WELL AS HOPEFULLY A NEW QUICKSCAT PASS...AND THESE WINDS CAN BE ADJUSTED ACCORDINGLY IF NEED BE. SO FOR NOW FORECASTED JUST BELOW WIND ADVISORY CRITERIA. REMAINDER OF FORECAST LEFT UNCHANGED. DOWNWARD TREND IN POPS LOOK GOOD NEXT FEW DAYS. EQUIPMENT: NO PROBLEMS. .SJU... .PR...SCA AMZ710>740. .VI...SCA AMZ710>730. DAN.GREGORIA@NOAA.GOV WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY ...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT: HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
PRZ001>013-VIZ001-002-AMZ710>750-151600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 600 AM AST SUN SEP 15 2002 A TROPICAL WAVE MOVING ACROSS THE AREA TODAY WILL BRING THE POTENTIAL FOR FLASH FLOODING TO PARTS OF THE AREA. A FLASH FLOOD WATCH IS IN EFFECT FOR ABOUT THE EASTERN THIRD OF PUERTO RICO AS WELL AS THE SOUTH COAST...ESPECIALLY ALONG THE SOUTH FACING SLOPES OF THE CORDILLERA CENTRAL. THE FLASH FLOOD WATCH IS IN EFFECT UNTIL 5 PM. HEAVY RAINFALL MAY RESULT IN LOCALIZED FLASH FLOODING IN THESE AREAS. HOWEVER...WIDESPREAD FLOODING IS NOT EXPECTED DUE TO THE FAST MOVEMENT OF THIS SYSTEM. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE FOR PUERTO RICO AND U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS). HTTP://WWW.SRH.NOAA.GOV/SJU
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2002Every state in 2002This day in weather historyWarnings in Puerto Rico, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320145, 5320146, 5320147.